Michigan, 2007

Damaging Winds in Michigan, June 21, 2007

June 21, 2007 · NWS DTX · 2 events in 2 counties and zones

A cold front, slowly dropping south through the area, featured a few showers with embedded thunderstorms for much of the morning. One storm managed to produce severe wind gusts along the Michigan/Ohio border, resulting in tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A cold front, slowly dropping south through the area, featured a few showers with embedded thunderstorms for much of the morning. One storm managed to produce severe wind gusts along the Michigan/Ohio border, resulting in tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 21, 6:31 AM EST, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 21, 6:31 AM EST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
731 AM EDT THU JUN 21 2007

.AVIATION...

A WEAK FRONT WILL DROP THROUGH THE AREA TODAY...BRINGING AN ISOLATED
SHOWER OR THUNDERSTORM THIS MORNING...MAINLY KDTW/KDET. VFR CEILINGS
AND VISIBILITIES ARE EXPECTED EVEN WITH THIS ACTIVITY GIVEN THE DRY
AIR IN PLACE AT THE LOW LEVELS. THE WINDOW OF OPPORTUNITY FOR SHOWERS
WILL BE SHORTLIVED AS HIGH PRESSURE BEGINS BUILDING INTO THE AREA IN
BEHIND THIS FRONT BY MIDDAY. ANY LINGERING MID TO UPPER LEVEL CLOUDS
WILL BE SUPPRESSED SOUTH DURING THE AFTERNOON/EARLY EVENING.

&&

.PREV DISCUSSION...ISSUED 330 AM EDT THU JUN 21 2007

SHORT TERM...TODAY

WIDELY SCATTERED SHOWERS/THUNDERSTORMS CONTINUE TO FORM ALONG A BAND
FROM SOUTHEAST MICHIGAN BACK NORTHWEST INTO EAST CENTRAL WISCONSIN.
THIS ACTIVITY IS THE RESULT OF FORCING FROM A STRONG SHORTWAVE THAT
IS PASSING NORTH OF THE REGION AND THE RESULTANT WESTERLY LOW LEVEL
JET...WHICH WILL CONTINUE TO HOLD IN THE 30-40 KNOT RANGE INTO THIS
MORNING.

THE ENVIRONMENT OVER THE IMMEDIATE AREA REMAINS RATHER HOSTILE FOR
CONVECTION...SO THE TREND WILL BE FOR ACTIVITY TO DIMINISH AS IT
DROPS INTO THE CWA. HOWEVER...GIVEN THE POSITION OF THE LOW LEVEL
JET...AND THE CONTINUED CONVECTIVE DEVELOPMENT OVER LAKE MICHIGAN
AND WISCONSIN...WOULD EXPECT A CHANCE OF SHOWERS/THUNDERSTORMS INTO
THE MORNING...WITH PERHAPS ISOLATED ACTIVITY PERSISTING INTO THE
AFTERNOON GENERALLY SOUTH OF METRO DETROIT. WILL MAINTAIN A 20-30%
CHANCE OF PRECIPITATION OVER THE SOUTHWEST 2/3RD OF THE CWA DURING
THE MORNING...AND SOUTHERN 1/3 THIS AFTERNOON.

TEMPERATURES WILL TOP OUT BETWEEN 80-85...PROBABLY CLOSER TO 80 IN
MOST AREAS GIVEN ONGOING CLOUDS/PRECIPITATION.

LONG TERM...

THE UPPER LEVEL TROUGH OVER NEW ENGLAND WILL UNDERGO SIGNIFICANT
AMPLIFICATION ON/BY FRIDAY AS A STRONG UPPER WAVE DIVES SOUTHEAST
FROM THE NUNAVUT TERRITORY OF CANADA IN RESPONSE TO AMPLIFIED UPPER
LEVEL RIDGE PUSHING EAST INTO SOUTH CENTRAL CANADA. UPPER LEVEL
NORTHWEST CONFLUENT FLOW/GENERAL SUBSIDENCE LOOKS TO BE PREVAILING
FRIDAY INTO SATURDAY OVER THE CENTRAL GREAT LAKES WITH SURFACE HIGH
PRESSURE (1020+ MB) MORE OR LESS HOLDING FIRM. HAVE PULLED THE
POPS (FRIDAY-SATURDAY) WITH THE LONE EXCEPTION RIGHT AT THE OHIO
BORDER. MODELS STILL SHOWING SOME SEMBLANCE OF CONVECTIVELY
ENHANCED SHORTWAVE OVER THE MIDWEST (IOWA)...WHICH DISSIPATES
(AND/OR PROPAGATES TOWARD THE OHIO VALLEY) AS IT TRACKS EAST-
SOUTHEAST TOWARD THE 850-700 MB THETA-E TROUGH ESTABLISHED OVER
SOUTHEAST MICHIGAN.

IF ANYTHING...THERE LOOKS TO BE A SLIGHT CHANCE FOR
SHOWERS/THUNDERSTORMS LATE SATURDAY NIGHT-SUNDAY AS 850-700 MB
MOISTURE TRANSPORT RETURNS AND WARM FRONT LIFTS NORTH THROUGH THE
WESTERN GREAT LAKES IN RESPONSE TO BUILDING RIDGE OVER THE UPPER
MISSISSIPPI VALLEY (PER 00Z EUROPEAN/GFS ENSEMBLE MEAN). GOING TO
KEEP THE FORECAST DRY SATURDAY NIGHT-SUNDAY DUE TO THE LOW
PROBABILITY AND THERE DOES APPEAR TO BE A DEVELOPING CAP/WARMING
BETWEEN 7000-12000 FEET (PER GFS SOUNDINGS).

AFTER NEAR NORMAL OR SLIGHTLY BELOW NORMAL TEMPERATURES
FRIDAY-SATURDAY...A SIGNIFICANT WARMUP WILL THEN OCCUR WITH THE
POTENTIAL FOR THE FIRST OFFICIAL HEAT EARLY NEXT WEEK
(MONDAY-WEDNESDAY). MEDIUM RANGE MODELS REMAIN IN DESCENT
AGREEMENT BUILDING AN UPPER LEVEL RIDGE INTO THE NORTHERN OHIO
VALLEY WITH 850 MB TEMPS WARMING TO AT LEAST 19 C BY
TUESDAY...SUPPORTIVE OF TEMPS SOLIDLY IN THE LOWER 90S WITH LOW
LEVEL SOUTHWEST FLOW. EUROPEAN/ENSEMBLE MEAN BOTH INDICATING
HEIGHTS LOWERING ON WEDNESDAY WITH A COLD FRONT DROPPING SOUTH
ACROSS THE GREAT LAKES REGION. WITH POSSIBLE CONVECTIVE STORMS AND
ADDITIONAL CLOUD COVER...TEMPS 90+ MAY BE TOUGHER TO ACHIEVE AND
WILL CARRY UPPER 80S FOR NOW SINCE IT IS DAY 7.

MARINE...

A WEAK FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS FROM
LAKE ST CLAIR TO LAKE ERIE TODAY. SOUTHWEST WINDS WILL SHIFT TO THE
NORTHWEST BEHIND THIS FRONTAL BOUNDARY. HIGH PRESSURE WILL BUILD
INTO THE CENTRAL AND EASTERN GREAT LAKES BEHIND THE FRONT BRINGING
LIGHT WINDS FOR ALL MARINE AREAS THROUGH THE WEEKEND.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...DG
LONG TERM....SF
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 21, 3:43 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
443 AM EDT THU JUN 21 2007

MIZ047>049-053>055-220845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
443 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS NORTH OF I-69.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ060>063-220845-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
443 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS ALONG I-69.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING AS A COLD
FRONT MOVES THROUGH. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AS
THEY TRACK SOUTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ068>070-075-076-082-083-220845-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
443 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS SOUTH OF I-69.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT DROPS
SOUTH THROUGH THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AS
THEY TRACK SOUTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE OHIO BORDER
FRIDAY AFTERNOON THROUGH SATURDAY...OTHERWISE THE NEXT CHANCE OF
THUNDERSTORMS WILL BE ON WEDNESDAY AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-220845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
443 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER LAKE ST CLAIR AND
THE MICHIGAN WATERS OF LAKE ERIE AS A COLD FRONT DROPS SOUTH
THROUGH THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AS
THEY TRACK SOUTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
AHEAD OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 110 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
June 21, 12:38 PM EST
Where
Lenawee County, 1 mi E of Southland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -83.761

A trained spotter reported large tree branches down on the Lenawee/Monroe County line.

Thunderstorm Wind, Monroe

When
June 21, 12:38 PM EST
Where
Monroe County, 2 mi SSW of Ottawa Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.743, -83.765

A trained spotter reported large tree branches down on the Lenawee/Monroe County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41687, 41694.